Alert archive / South Dakota / Flash Flood Watches in 2014
Flash Flood Watch 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood watch at May 31, 2014, 1:19 PM CDT for 6 counties in South Dakota. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 31, 2014, 1:19 PM CDT (18:19 UTC)
- Expired
- May 31, 2014, 7:24 PM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- None
Counties Davison County, SD, Hanson County, SD, Hutchinson County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
191 WGUS63 KFSD 311819 FFAFSD URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 119 PM CDT SAT MAY 31 2014 SDZ039-053-054-059-060-065-010230- /O.NEW.KFSD.FF.A.0001.140531T1819Z-140601T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KINGSBURY-SANBORN-MINER-DAVISON-HANSON-HUTCHINSON- INCLUDING THE CITIES OF...DE SMET...ARLINGTON...LAKE PRESTON... WOONSOCKET...HOWARD...MITCHELL...ALEXANDRIA...EMERY...PARKSTON... FREEMAN...MENNO...TRIPP 119 PM CDT SAT MAY 31 2014 ...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM CDT SUNDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS... IN EAST CENTRAL SOUTH DAKOTA...KINGSBURY...MINER AND SANBORN. IN SOUTHEAST SOUTH DAKOTA...DAVISON...HANSON AND HUTCHINSON. * UNTIL 1 AM CDT SUNDAY * POCKETS OF ONE TO TWO INCH RAIN AMOUNTS FELL FROM KINGSBURY COUNTY...SOUTHWARD TO HUTCHINSON COUNTY FRIDAY NIGHT AND EARLY SATURDAY MORNING. ALTHOUGH THESE RAIN AMOUNTS WERE NOT REAL WIDESPREAD...WE ARE EXPECTING ADDITIONAL RAINFALL SATURDAY AFTERNOON AND POTENTIALLY INTO THE EVENING OVER SOME OF THESE SAME LOCATIONS. THEREFORE LOCALIZED AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED AGAIN OVER ALREADY WET GROUND. * THE AREAS MOST PRONE TO FLASH FLOODING OR URBAN FLOODING WILL BE FLAT AND LOW LYING LOCATIONS...OR AREAS WITH POOR DRAINAGE. WITH AMPLE MOISTURE...SHOWERS AND THUNDERSTORMS CAN PRODUCE UP TO AN INCH OF RAIN VERY QUICKLY. THEREFORE IF THE GROUND IS ALREADY BECOMING SATURATED...FLASH FLOODING AT LEAST OF A SHORT TERM NATURE IS A THREAT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
2 follow-up statements
429 WGUS63 KFSD 312149 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 449 PM CDT SAT MAY 31 2014 SDZ039-053-054-059-060-065-010600- /O.CON.KFSD.FF.A.0001.000000T0000Z-140601T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KINGSBURY-SANBORN-MINER-DAVISON-HANSON-HUTCHINSON- INCLUDING THE CITIES OF...DE SMET...ARLINGTON...LAKE PRESTON... WOONSOCKET...HOWARD...MITCHELL...ALEXANDRIA...EMERY...PARKSTON... FREEMAN...MENNO...TRIPP 449 PM CDT SAT MAY 31 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT SUNDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL SOUTH DAKOTA...KINGSBURY...MINER AND SANBORN. IN SOUTHEAST SOUTH DAKOTA...DAVISON...HANSON AND HUTCHINSON. * UNTIL 1 AM CDT SUNDAY * AREAS OF ONE TO TWO INCH RAIN AMOUNTS HAVE FALLEN FROM KINGSBURY COUNTY...SOUTHWARD TO HUTCHINSON COUNTY SINCE FRIDAY NIGHT. THERE HAVE EVEN BEEN SOME DOPPLER RADAR ESTIMATED SPOTTY 3 INCH AMOUNTS IN HUTCHINSON COUNTY. IF RAINFALL REDEVELOPS THIS EVENING...FLASH FLOODING OR URBAN FLOODING MAY OCCUR DUE TO WET GROUND. CONVERSELY...IF SUBSTANTIAL RAINFALL STAYS EAST OF THIS AREA...THEN THE FLASH FLOOD WATCH WILL LIKELY BE CANCELLED EARLY. * THE AREAS MOST PRONE TO FLASH FLOODING OR URBAN FLOODING WILL BE FLAT AND LOW LYING LOCATIONS...OR AREAS WITH POOR DRAINAGE. WITH AMPLE MOISTURE...SHOWERS AND THUNDERSTORMS CAN PRODUCE UP TO AN INCH OF RAIN VERY QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
649 WGUS63 KFSD 010024 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 724 PM CDT SAT MAY 31 2014 SDZ039-053-054-059-060-065-010130- /O.CAN.KFSD.FF.A.0001.000000T0000Z-140601T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KINGSBURY-SANBORN-MINER-DAVISON-HANSON-HUTCHINSON- INCLUDING THE CITIES OF...DE SMET...ARLINGTON...LAKE PRESTON... WOONSOCKET...HOWARD...MITCHELL...ALEXANDRIA...EMERY...PARKSTON... FREEMAN...MENNO...TRIPP 724 PM CDT SAT MAY 31 2014 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED. ISOLATED THUNDERSTORMS WILL CONTINUE TO LIFT NORTH THROUGH THE AREA...HOWEVER...ANY MODERATE TO HEAVY DOWNPOURS ARE EXPECTED TO BE RELATIVELY SHORT LIVED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at May 31, 12:37 PM CDT, 42 minutes earlier.
Area forecast discussion, May 31, 12:37 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1237 PM CDT SAT MAY 31 2014 .UPDATE... ISSUED AT 1046 AM CDT SAT MAY 31 2014 HAVE FRESHENED UP THE FORECAST A COUPLE OF TIMES TO ACCOUNT FOR CURRENT TRENDS. HOWEVER OVERALL...THE BASIC IDEA OF THE GOING FORECAST IS STILL HOLDING. THERE WILL LIKELY BE A LULL OF CONVECTION THROUGH THE MIDDLE OF THE DAY...WHERE ONLY ISOLATED SHOWERS/TSRA ARE EXPECTED OR NOTHING AT ALL...WITH MOST OF THE CONVECTION PLACED POSSIBLY OVER OUR FAR WESTERN ZONES. THE MORNING ROUND OF WARM AIR ADVECTION SHOWERS AND STORMS CONTINUES TO HEAD NORTHWARD...SO MANY OF OUR ZONES WILL HAVE TO WAIT NOW FOR THE SHORT WAVE PASSAGE WHICH WILL LIKELY GET THINGS GOING AGAIN THIS AFTERNOON...MOVING FROM SOUTHWEST TO NORTHEAST. WATER VAPOR IMAGERY CLEARLY SHOWS THE SHORT WAVE ENTERING WEST CENTRAL NEB TO SOUTHWEST SD. THE WAVE WILL CONTINUE TO MOVE EASTWARD THIS AFTERNOON...GIVING GOOD CHANCES FOR RAIN THIS AFTERNOON AND EVENING...EXCEPT POSSIBLY IN THE EASTERN ZONES OF SOUTHWEST MN AND MUCH OF NORTHWEST IA. THIS IS BECAUSE THE WAVE SHEARS NORTHEASTWARD AND THE FOCUS MECHANISM FOR THOSE LOCATIONS IS RATHER WEAK. NOT EXPECTING A LOT OF SEVERE WEATHER...AS CAPES REMAIN THIN AND WIND SHEAR WEAK IN THE MID LEVELS. BUT IT IS MOIST...AND SOUNDINGS SHOW A RATHER UNIDIRECTIONAL FLOW THROUGH THE PROFILE... SO SOME SHOWERS WHICH TRAIN WITH LOCALLY HEAVY RAINFALL COULD OCCUR... PROBABLY MOST PREVALENT IN EAST CENTRAL SD. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 306 AM CDT SAT MAY 31 2014 SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF WHICH LIKELY LEFT AN INCH TO INCH AND A HALF OF RAIN OVER CENTRAL PARTS OF THE CWA...WILL GRADUALLY DIMINISH THROUGH THE MORNING. HOWEVER A STRONG WAVE MOVING THROUGH COLORADO AND WYOMING WILL MOVE BRING AN INCREASE IN LIFT THROUGH THE AFTERNOON AND EVENING HOURS. THE AIR MASS AHEAD OF THE LIFT IS MOIST...WHICH WILL SUPPORT SOME HEAVY RAIN POTENTIAL...BUT INSTABILITY AND SHEAR ARE VERY LIMITED SO NOT EXPECTING ANY SEVERE THREAT OTHER THAN A FEW ISOLATED PULSE STORMS. WITH WEAK 700MB TO 500 MB WINDS RUNNING PARALLEL TO THE LOWER LEVEL BOUNDARY SOME TRAINING OF THUNDERSTORMS WILL BE POSSIBLE WHICH WILL ENHANCE THE HEAVY RAIN THREAT. A VERY GOOD CHANCE FOR SOME SPOTS TO GET 2 TO 3 INCHES THIS AFTERNOON INTO TONIGHT. AT THIS TIME THE BETTER CHANCE LOOK TO BE WEST OF INTERSTATE 29 POSSIBLY INTO SOUTHWEST MINNESOTA BUT WITH CONVECTION A LOT CAN CHANGE. EXPECT MOST AREAS TO AT LEAST GET SOME RAINFALL WITH NORTHWEST IOWA HAVING THE LOWER CHANCES. HIGH TEMPERATURES TODAY WILL BE A BIT LIMITED BY CLOUDS AND POSSIBLY PRECIPITATION...ESPECIALLY IN THE WEST. HIGHS LIKELY TO RANGE FROM 75 TO 80 IN CENTRAL SD TO THE MID 80S IN NORTHWEST IOWA. LOWS TONIGHT MILD WITH SOUTHERLY FLOW AND CLOUDS...MAINLY MID 60S. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 306 AM CDT SAT MAY 31 2014 A MINOR RESPITE IN SHOWERS AND STORMS SUNDAY MORNING WILL BE IN THE FORM OF ACTIVITY BEING SPOTTY AFTER TONIGHTS MORE CONCENTRATED ACTIVITY. SHOWERS AND STORMS WILL AGAIN INCREASE DURING THE DAY WITH A MAXIMUM OF ACTIVITY MOVING FROM WEST TO EAST IN THE AFTERNOON AND EVENING. MODEST WIND FIELDS AS NOTED BY SPC WILL COMBINE WITH PRETTY DECENT INSTABILITY AND MOISTURE TO PROVIDE A THREAT OF SEVERE STORMS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. SHOWERS AND STORMS ARE EXPECTED TO DECREASE SLOWLY FROM THE WEST SUNDAY NIGHT AND END FROM THE WEST MONDAY AS WELL DEFINED SHORT WAVE PASSES. THIS SHOULD LEAD TO A DRY 24 HOURS OR SO WITH SOME DRIER LOW LEVEL AIR SPREADING IN AND ACCOMPANIED BY UPPER RIDGING. A HUMID UPPER 70S NORTHWEST TO MID 80S SOUTHEAST WILL MARK HIGH TEMPERATURES SUNDAY DESPITE CLOUD COVER. SUNDAY NIGHT SHOULD SEE MODEST COOLING START FROM THE NORTHWEST AND CONTINUE MONDAY. MONDAY NIGHT AND TUESDAY THEN LOOK TO BE FAIRLY DRY WITH TEMPERATURES CLOSE TO NORMAL. SOUTHWESTERN USA LOW COMING UP THE RIDGE WILL BRING ANOTHER ROUND OF SHOWERS AND STORMS TUESDAY NIGHT AND WEDNESDAY...PERHAPS STARTING S/SW TUESDAY AFTERNOON. ACTIVITY SEEMS LIKELY TO BE LESS CONCENTRATED THAN THE WEEKEND STORMS BECAUSE OF LESS AVAILABLE MOISTURE...THOUGH MODELS GIVE DECENT STRENGTH TO THE UPPER SUPPORT. SEVERE STORM THREAT UNCERTAIN FOR NOW WITH THE BEST INSTABILITY LIKELY TO BE TO THE SOUTH...SO WILL BE WATCHING THE STRENGTH OF THIS WAVE AS A KEY. A WEAKER SYSTEM APPEARS TO FOLLOW THIS ONE ON CURRENT MODEL SOLUTIONS AND WILL KEEP SOME CHANCE OF STORMS THROUGH THURSDAY...THEN GO DRY TO SLIGHT CHANCE FOR FRIDAY WITH THE WAVE LIKELY TO BE EAST OF THE AREA. WITH THE UPPER RIDGING REMAINING TO THE SOUTH...TEMPERATURES SHOULD BE NEAR NORMAL FOR WEDNESDAY THROUGH FRIDAY...POSSIBLY A LITTLE BELOW NORMAL ON HIGH TEMPERATURES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1235 PM CDT SAT MAY 31 2014 CONVECTION WILL WIDESPREAD ACROSS THE FORECAST AREA THROUGH SUNDAY. THERE WILL BE BREAKS NOW AND THEN WHICH WILL LIKELY BE VFR... BUT IN SHOWERS AND THUNDERSTORMS...CEILINGS AND VISIBILITIES WILL TANK LIKELY INTO THE IFR CATEGORY AT TIMES. IN ADDITION...BE ALERT FOR IFR TO MVFR FOG AROUND SUNRISE ON SUNDAY WITH THE MOIST AIR. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...MJ SHORT TERM...08 LONG TERM... AVIATION...MJ
Hazardous weather outlook, May 31, 11:50 AM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1150 AM CDT SAT MAY 31 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-011000- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME- YANKTON-UNION- 1150 AM CDT SAT MAY 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE SCATTERED TO NUMEROUS SATURDAY AFTERNOON AND EVENING...BECOMING LESS WIDESPREAD LATE SATURDAY NIGHT. SEVERE STORMS ARE NOT EXPECTED OTHER THAN AN ISOLATED CELL WITH QUARTER SIZED HAIL OR SLIGHTLY LARGER...WITH MOST STORMS STAYING HAIL FREE OR PRODUCING JUST SMALL HAIL. ISOLATED WIND GUSTS AROUND 40 MPH ARE ALSO POSSIBLE. BECAUSE OF THE HIGH AVAILABLE MOISTURE...SOME STORMS MAY PRODUCE LOCALLY HEAVY RAIN...MAKING URBAN AND FLASH FLOODING OF SMALL STREAMS A THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN SUNDAY. ISOLATED STORMS MAY BE SEVERE WITH THE POTENTIAL FOR HAIL TO HALF DOLLAR SIZE AND 60 MPH GUSTS. THE GREATEST THREAT OF SEVERE STORMS WILL BE ALONG AND WEST OF INTERSTATE 29. ALSO...LOCALLY HEAVY RAIN MAY AGAIN DEVELOP...WITH SOME STORMS PRODUCING AN URBAN AND FLASH FLOODING OF SMALL STREAMS THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Nearby
Flash Flood Watches in South Dakota, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.